Alert archive / Montana / Tornado Warnings in 2020
Tornado Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at May 20, 2020, 9:17 PM MDT for Valley County, Montana. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2020, 9:17 PM MDT (03:17 UTC)
- Expired
- May 20, 2020, 9:30 PM MDT
- In force
- 13 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Valley County, MT
The radar
The Glasgow radar (KGGW), 9 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 9:17 PM MDT | TORNADO | 2 Ene Whatley, MT | A BRIEF TORNADO WITH PEAK WINDS OF 80 MPH TOUCHED DOWN NEAR WHATELY CAUSING MINOR DAMAGE TO TWO HOUSES. A CARPORT HAD ITS ROOF RIPPED OFF WITH MOST DEBRIS BEING LOFTED TO THE NORTH AND SOME TO THE EAST. A BOAT SITTING BETWEEN THE HOUSE AND CARPORT WAS MOVED AP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:11 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
031
WFUS55 KGGW 210317
TORGGW
MTC105-210330-
/O.NEW.KGGW.TO.W.0001.200521T0317Z-200521T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
917 PM MDT Wed May 20 2020
The National Weather Service in Glasgow has issued a
* Tornado Warning for...
Central Valley County in northeastern Montana...
* Until 930 PM MDT.
* At 917 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Glasgow, moving northwest at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central Valley County, including the following locations...
Whatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4815 10642 4812 10651 4827 10667 4833 10648
TIME...MOT...LOC 0317Z 154DEG 32KT 4816 10650
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
NWS Glasgow1 follow-up statement
699
WWUS55 KGGW 210326
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
926 PM MDT Wed May 20 2020
MTC105-210335-
/O.EXP.KGGW.TO.W.0001.000000T0000Z-200521T0330Z/
Valley MT-
926 PM MDT Wed May 20 2020
...THE TORNADO WARNING FOR CENTRAL VALLEY COUNTY WILL EXPIRE AT 930
PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
Remember, a Severe Thunderstorm Warning still remains in effect for
Valley County.
LAT...LON 4815 10642 4812 10651 4827 10667 4833 10648
TIME...MOT...LOC 0325Z 154DEG 32KT 4822 10654
$$
NWS GlasgowWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at May 20, 7:47 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 20, 7:47 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 747 PM MDT Wed May 20 2020 .DISCUSSION... Evening update... Adjusted POPs to follow the line that's approaching from the south, and now beginning to cross the southern border of the CWA, across the area this evening into the early overnight hours. 97 Previous discussion... Just at this forecast issuance time, the Storm Prediction Center has coordinated with us, and a severe weather watch has just been issued for most of northeast Montana. All ingredients for strong to severe thunderstorms are location over the region. Moist SE surface wind. Upper-level flow from the west and southwest. Low surface pressure axis through the area. Unstable atmosphere. Although some disagreement between models still exist regarding timing and placement of the strongest storms, a general idea of where the risk of severe thunderstorms is set across the area. Storms will move from south to north. Multiple waves will spread through the CWA. Best guess places the strongest storms with the heaviest QPF 0.50 to 1.00 inch in a band from Prairie County, up through Valley County. This activity is expected to persist through the evening hours, then begin to diminish away toward the north during the overnight hours tonight and early morning hours tomorrow. Precipitation chances for the remainder of the week drop off significantly, but another system set up for more rain showers across southern and eastern portions of the region through the weekend. && .AVIATION... FLIGHT CONDITION: mostly VFR, but periods of MVFR or IFR with thunderstorms this evening. After 9z, all TAF sites should be VFR through Thursday afternoon. WINDS: from the south 5-15 kts overnight, except stronger and gusty near storms. On Thursday, winds should be from the southwest 10-20 kts. SYNOPSIS: A line of thunderstorms will move northward through the area this evening and out during the overnight hours. This line of storms will bring strong winds and hail, along with frequent lightning. The intensity of the storms should decrease after about 5 or 6z. Another round of showers cannot be ruled out late in the day on Thursday. 97 && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
In the hours before
Special weather statement, May 20, 5:54 PM MDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Glasgow MT
554 PM MDT Wed May 20 2020
MTZ021-210100-
Petroleum MT-
554 PM MDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PETROLEUM COUNTY UNTIL
700 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Flatwillow, or 18 miles north of Roundup, moving
north at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Winnett, Flatwillow, Petrolia Lake and Tiegen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
LAT...LON 4684 10863 4684 10862 4690 10861 4710 10861
4710 10862 4716 10855 4707 10802 4675 10831
4675 10863
TIME...MOT...LOC 2353Z 201DEG 27KT 4672 10853
NWS GlasgowLocal storm report, May 20, 8:20 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
820 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 10 WNW MCCLOUD 46.95N 105.80W
05/20/2020 M1.00 INCH PRAIRIE MT TRAINED SPOTTER
&&
TOMCLocal storm report, May 20, 8:22 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
822 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 10 WNW MCCLOUD 46.95N 105.80W
05/20/2020 E60 MPH PRAIRIE MT TRAINED SPOTTER
BLEW WELL HOUSE OVER.
&&
TOMCLocal storm report, May 20, 8:40 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
840 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 2 E CIRCLE 47.42N 105.56W
05/20/2020 M74 MPH MCCONE MT MESONET
MESONET STATION K4U6 1.7 E CIRCLE (GTFWFO).
&&
RUXLocal storm report, May 20, 8:50 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 4 NNE WATKINS 47.29N 105.84W
05/20/2020 MCCONE MT PUBLIC
TIME OF EVENT ESTIMATED. WIND DAMAGE
REPORTED JUST WEST OF BROCKWAY, MT AND SOUTH
OF US HIGHWAY 200. HALF OF HOUSE ROOF BLOWN
COMPLETELY OFF. PARTIAL COLLAPSE OF GARAGE.
&&
RUXLocal storm report, May 20, 9:07 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
907 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 2 WNW JORDAN 47.33N 106.95W
05/20/2020 M62 MPH GARFIELD MT ASOS
ASOS STATION KJDN JORDAN. TIME ESTIMATED.
&&
RUXThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:55 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 30 min |
| May 20, 7:28 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Garfield, McCone, Prairie | 62 min |
| May 20, 7:35 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips | 55 min |
| May 20, 8:18 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Prairie, Valley | 57 min |
| May 20, 8:36 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland, Roosevelt, Wibaux | 39 min |
| May 20, 8:44 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Garfield, McCone, Phillips, Richland, Roosevelt and 1 more | 76 min |
| May 20, 9:33 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Phillips, Roosevelt, Valley | 57 min |
| May 20, 9:35 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 55 min |
| May 20, 10:02 PM MDT | Areal Flood Advisory | GGW | Garfield, Valley | 3 hr |
| May 20, 10:21 PM MDT | Special Weather Statement | GGW | Roosevelt | 54 min |
| May 20, 10:33 PM MDT | Special Weather Statement | GGW | 57 min | |
| May 20, 10:54 PM MDT | Special Weather Statement | GGW | Daniels | 66 min |
| May 20, 11:09 PM MDT | Special Weather Statement | GGW | Phillips, Valley | 81 min |
| May 21, 3:04 PM MDT | Special Weather Statement | GGW | Valley | 26 min |
| May 21, 3:36 PM MDT | Special Weather Statement | GGW | Valley | 39 min |
| May 21, 3:51 PM MDT | Special Weather Statement | GGW | Daniels | 39 min |
Nearby
Tornado Warnings in Montana, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.